Font Size: Increase | Decrease

How are May Thurner Syndrome and deep vein thrombosis related?

I am going to start taking oral contraceptives, but my family has a history of blood clots. I have heard that both May Thurner Syndrome and deep vein thrombosis have to do with blood clots, but I don't understand the difference. Does May Thurner Syndrome cause deep vein thrombosis? Can I develop both conditions from taking birth control?

ENTER YOUR ZIP CODE TO GET HELP NOW FROM DOCTORS

Doctors Answers (4)

May Thurner syndrome is caused by compressed of the left iliac vein (near the pelvic region) by an overlaying right iliac artery. This mechanical compression limits blood flow in the vein below which increases the risk of a deep vein thrombosis (DVT) in the left leg. A DVT is a blood clot in a deep vein (usually in the leg) that may partially or completely block blood flow through the vein. The major risk with a DVT is that the clot may become dislodged and move to the lungs (pulmonary embolism) which is life-threatening and with a large clot is fatal. DVTs are treated with anticoagulation (blood thinners) and usually respond quickly to appropriate treatment. To evaluate your risk of a blood clot you may benefit from lab work with coagulation studies for evaluation of pelvis blood flow prior to taking birth control pills, which do increase the risk of blood clots - especially if you smoke, have a past history of blood clots, or an abnormal clotting profile.

My recommendation is to NOT take oral contraceptives due to your family history. You should talk with your gynecologist about alternate contraception. May Thurner is diagnosed radiologically after a clot and is congenital.

MTS is a DVT caused by an abnormal relationship between the left iliac artery and vein within the pelvis. Birth control pills can increase the chance of clotting, making things worse. Birth control pills DO NOT cause vein and artery abnormality, but they do make the blood more likely to clot.

If you have May Thurner syndrome, I would not prescribe birth control until MTS has been corrected. You are at high risk for DVT with MTS, and birth control increases the risk as well.

Disclaimer: The information found on this website is intended to be general medical information; it is not a medical diagnosis or medical advice. Specific medical advice can only be given with full knowledge of all of the facts and circumstances of your health situation. You should seek consultation with a doctor familiar with your medical condition. Posting a question on this website does not create a doctor-patient relationship. All questions you post will be available to the public; do not include confidential information in your question.